From The Daily Mail: “All grief can cause complex feelings — but losing someone to suicide comes with a particular sense of agonising regret, powerlessness and unanswered questions.
The knowledge that a prescription drug might be the cause can only exacerbate that pain, particularly if the prescribed drugs in question are antidepressants — pills that are supposed to prevent people from feeling suicidal.
. . . While antidepressants can be life-changing for many, there is evidence that they can raise the risk of suicide, with experts arguing they can even make people who aren’t depressed feel suicidal.
A significant piece of research published in April, in the journal Ethical Human Psychology and Psychiatry, raises doubts as to the efficacy of antidepressants, as well as adding to concerns that these pills may increase suicide.
. . . The study was based on research by a grieving father, trying to come to terms with losing his ‘happy-go-lucky son’, who killed himself after taking the antidepressant drug citalopram.
. . . David Healy, a former professor of psychiatry at the University of Wales College of Medicine, has worked as a consultant to pharmaceutical companies who make antidepressants.
He has been writing to regulators and coroners in the UK for 24 years about the need for clearer warnings. ‘As far back as the 1990s, it was well known among the drug companies from the clinical trials that antidepressants can directly cause even healthy people to commit suicide after they’ve been on the drug for a few days,’ he told Good Health.
He describes how these drugs can cause intense agitation and emotional turmoil in some — ‘yet calm others down’.
‘This is because our serotonin systems differ,’ Professor Healy says.”